Applications of Mathematics

, Volume 64, Issue 2, pp 129–167 | Cite as

On the effect of numerical integration in the finite element solution of an elliptic problem with a nonlinear Newton boundary condition

  • Ondřej Bartoš
  • Miloslav FeistauerEmail author
  • Filip Roskovec


This paper is concerned with the analysis of the finite element method for the numerical solution of an elliptic boundary value problem with a nonlinear Newton boundary condition in a two-dimensional polygonal domain. The weak solution loses regularity in a neighbourhood of boundary singularities, which may be at corners or at roots of the weak solution on edges. The main attention is paid to the study of error estimates. It turns out that the order of convergence is not dampened by the nonlinearity if the weak solution is nonzero on a large part of the boundary. If the weak solution is zero on the whole boundary, the nonlinearity only slows down the convergence of the function values but not the convergence of the gradient. The same analysis is carried out for approximate solutions obtained by numerical integration. The theoretical results are verified by numerical experiments.


elliptic equation nonlinear Newton boundary condition weak solution finite element discretization numerical integration error estimation effect of numerical integration 

MSC 2010

65N30 65N15 65D30 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    M. Alnœs, J. Blechta, J. Hake, A. Johansson, B. Kehlet, A. Logg, C. Richardson, J. Ring, M. E. Rognes, G. N. Wells: The FEniCS Project Version 1.5. Archive of Numerical Software 3 (2015), 9–23.Google Scholar
  2. [2]
    R. Bialecki, A. J. Nowak: Boundary value problems in heat conduction with nonlinear material and nonlinear boundary conditions. Appl. Math. Modelling 5 (1981), 417–421.CrossRefzbMATHGoogle Scholar
  3. [3]
    P. G. Ciarlet: The Finite Element Method for Elliptic Problems. Studies in Mathematics and Its Applications 4, North Holland, Amsterdam, 1978.Google Scholar
  4. [4]
    V. Dolejší, M. Feistauer: Discontinuous Galerkin Method. Analysis and Applications to Compressible Flow. Springer Series in Computational Mathematics 48, Springer, Cham, 2015Google Scholar
  5. [5]
    J. Douglas, Jr., T. Dupont: Galerkin methods for parabolic equations with nonlinear boundary conditions. Numer. Math. 20 (1973), 213–237.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [6]
    L. C. Evans: Partial Differential Equations. Graduate Studies in Mathematics 19, American Mathematical Society, Providence, 2010.Google Scholar
  7. [7]
    M. Feistauer, H. Kalis, M. Rokyta: Mathematical modelling of an electrolysis process. Commentat. Math. Univ. Carol. 30 (1989), 465–477.MathSciNetzbMATHGoogle Scholar
  8. [8]
    M. Feistauer, K. Najzar: Finite element approximation of a problem with a nonlinear Newton boundary condition. Numer. Math. 78 (1998), 403–425.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    M. Feistauer, K. Najzar, V. Sobotíková: Error estimates for the finite element solution of elliptic problems with nonlinear Newton boundary conditions. 20 (1999), 835–851Google Scholar
  10. [10]
    M. Feistauer, F. Roskovec, A.-M. Sändig: Discontinuous Galerkin method for an elliptic problem with nonlinear Newton boundary conditions in a polygon. IMA J. Numer. Anal. 39 (423–453).Google Scholar
  11. [11]
    B. Fornberg: A Practical Guide to Pseudospectral Methods. Cambridge Monographs on Applied and Computational Mathematics 1, Cambridge University Press, Cambridge, 1996.Google Scholar
  12. [12]
    J. Franců: Monotone operators. A survey directed to applications to differential equations. Appl. Mat. 35 (1990), 257–301MathSciNetzbMATHGoogle Scholar
  13. [13]
    M. Ganesh, I. G. Graham, J. Sivaloganathan: A pseudospectral three-dimensional boundary integral method applied to a nonlinear model problem from finite elasticity. SIAM J. Numer. Anal. 31 (1994), 1378–1414.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [14]
    M. Ganesh, O. Steinbach: Nonlinear boundary integral equations for harmonic problems. J. Integral Equations Appl. 11 (1999), 437–459.MathSciNetCrossRefzbMATHGoogle Scholar
  15. [15]
    M. Ganesh, O. Steinbach: Boundary element methods for potential problems with nonlinear boundary conditions. Math. Comput. 70 (2001), 1031–1042.MathSciNetCrossRefzbMATHGoogle Scholar
  16. [16]
    P. Grisvard: Elliptic Problems in Nonsmooth Domains. Monographs and Studies in Mathematics 24, Pitman Publishing, Boston, 1985.zbMATHGoogle Scholar
  17. [17]
    K. Harriman, P. Houston, B. Senior, E. Süli: hp-version discontinuous Galerkin methods with interior penalty for partial differential equations with nonnegative characteristic form. Recent Advances in Scientific Computing and Partial Differential Equations 2002 (S. Y. Cheng et al., eds.). Contemp. Math. 330; American Mathematical Society, Providence, 2003, pp. 89–119.Google Scholar
  18. [18]
    J. S. Hesthaven: From electrostatics to almost optimal nodal sets for polynomial interpolation in a simplex. SIAM J. Numer. Anal. 35 (1998), 655–676.MathSciNetCrossRefzbMATHGoogle Scholar
  19. [19]
    M. Křížek, L. Liu, P. Neittaanmäki: Finite element analysis of a nonlinear elliptic problem with a pure radiation condition. Applied Nonlinear Analysis (A. Sequeira et al., eds.). Kluwer Academic/Plenum Publishers, New York, 1999, pp. 271–280.Google Scholar
  20. [20]
    L. Liu, M. Křížek: Finite element analysis of a radiation heat transfer problem. J. Comput. Math. 16 (1998), 327–336.MathSciNetzbMATHGoogle Scholar
  21. [21]
    R. Moreau, J. W. Ewans: An analysis of the hydrodynamics of aluminum reduction cells. J. Electrochem. Soc. 31 (1984), 2251–2259.CrossRefGoogle Scholar
  22. [22]
    M. J. D. Powell: Approximation Theory and Methods. Cambridge University Press, Cambridge, 1981.CrossRefzbMATHGoogle Scholar
  23. [23]
    H.-J. Rack, R. Vajda: Optimal cubic Lagrange interpolation: Extremal node systems with minimal Lebesgue constant. Stud. Univ. Babeş-Bolyai, Math. 60 (2015), 151–171.MathSciNetzbMATHGoogle Scholar
  24. [24]
    T. Roubíček: A finite-element approximation of Stefan problems in heterogeneous media. Free Boundary Value Problems 1989. Int. Ser. Numer. Math. 95, Birkhäuser, Basel, 1990, pp. 267–275.MathSciNetzbMATHGoogle Scholar
  25. [25]
    W. Rudin: Real and Complex Analysis. McGraw-Hill, New York, 1987.zbMATHGoogle Scholar

Copyright information

© Mathematical Institute, Academy of Sciences of Cz 2019

Authors and Affiliations

  • Ondřej Bartoš
    • 1
  • Miloslav Feistauer
    • 1
    Email author
  • Filip Roskovec
    • 1
  1. 1.Faculty of Mathematics and PhysicsCharles UniversityPraha 8Czech Republic

Personalised recommendations